Acta Mathematica Hungarica

, Volume 120, Issue 1–2, pp 1–8

Hyers-Ulam stability for linear equations of higher orders



We show that, in the classes of functions with values in a real or complex Banach space, the problem of Hyers-Ulam stability of a linear functional equation of higher order (with constant coefficients) can be reduced to the problem of stability of a first order linear functional equation. As a consequence we prove that (under some weak additional assumptions) the linear equation of higher order, with constant coefficients, is stable in the case where its characteristic equation has no complex roots of module one. We also derive some results concerning solutions of the equation.

Key words and phrases

Hyers-Ulam stability linear functional equation single variable Banach space 

2000 Mathematics Subject Classification

39B52 39B62 39B82 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R. P. Agarwal, B. Xu and W. Zhang, Stability of functional equations in single variable, J. Math. Anal. Appl., 288 (2003), 852–869.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    J. A. Baker, The stability of certain functional equations, Proc. Amer. Math. Soc., 112 (1991), 729–732.MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    D. G. Bourgin, Classes of transformations and bordering transformations, Bull. Amer. Math. Soc., 57 (1951), 223–237.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    D. Brydak, On the stability of the functional equation ϕ[f(x)] = g(x)ϕ(x) + F(x), Proc. Amer. Math. Soc., 26 (1970), 455–460.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    M. Fabian, P. Habala, P. Hájek, V. Montesinos Santalucia, J. Pelant and V. Zizler, Functional Analysis and Infinite-Dimensional Geometry, Springer-Verlag (New York, 2001).MATHGoogle Scholar
  6. [6]
    G. L. Forti, Hyers-Ulam stability of functional equations in several variables, Aequationes Math., 50 (1995), 143–190.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    R. Ger, A survey of recent results on stability of functional equations, in: Proc. of the 4th International Conference on Functional Equations and Inequalities, Pedagogical University of Cracow (Cracow, Poland, 1994), pp. 5–36.Google Scholar
  8. [8]
    A. Gilányi, Hyers-Ulam stability of monomial functional equations on a general domain, Proc. Nat. Acad. Sci. USA, 96 (1999), 10588–10590.CrossRefGoogle Scholar
  9. [9]
    P. M. Gruber, Stability of isometries, Trans. Amer. Math. Soc., 245 (1978), 263–277.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    D. H. Hyers, On the stability of the linear functional equation, Proc. Nat. Acad. Sci. USA, 27 (1941), 222–224.CrossRefMathSciNetGoogle Scholar
  11. [11]
    D. H. Hyers, G. Isac and Th. M. Rassias, Stability of Functional Equations in Several Variables, Birkhäuser (1998).Google Scholar
  12. [12]
    R. V. Kadison and J. R. Ringrose, Fundamentals of the Theory of Operator Algebras, Vol. I: Elementary Theory. Reprint of the 1983 original. American Mathematical Society (Providence, RI, 1997).Google Scholar
  13. [13]
    I. Kocsis and Gy. Maksa, The stability of a sum form functional equation arising in information theory, Acta Math. Hungar., 79 (1998), 39–48.MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    M. Kuczma, Functional Equations in a Single Variable, Polish Scientific Publishers (Warszawa, 1968).MATHGoogle Scholar
  15. [15]
    M. Kuczma, B. Choczewski and R. Ger, Iterative Functional Equations, Encyclopedia of Mathematics and its Applications, Cambridge University Press (1990).Google Scholar
  16. [16]
    Zs. Páles, Hyers-Ulam stability of the Cauchy functional equation on square-symmetric groupoids, Publ. Math. Debrecen, 58 (2001), 651–666.MATHMathSciNetGoogle Scholar
  17. [17]
    L. Székelyhidi, Stability properties of functional equations describing the scientific laws, J. Math. Anal. Appl., 150 (1990), 151–158.MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    L. Székelyhidi, The stability of the sine and cosine functional equations, Proc. Amer. Math. Soc., 110 (1990), 109–115.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    T. Trif, On the stability of a general gamma-type functional equation, Publ. Math. Debrecen, 60 (2002), 47–61.MATHMathSciNetGoogle Scholar
  20. [20]
    E. Turdza, On the stability of the functional equation ϕ[f(x)] = g(x)ϕ(x) + F(x), Proc. Amer. Math. Soc., 30 (1971), 484–486.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2008

Authors and Affiliations

  1. 1.Department of MathematicsPedagogical UniversityKrakówPoland
  2. 2.Department of MathematicsTechnical UniversityCluj-NapocaRomania
  3. 3.Department of MathematicsSichuan UniversityChengduP.R.China

Personalised recommendations